Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 24, NWS North Platte, NE

August 10, 2019Frontier County, Nebraska

NWS North Platte, NE issued this flash flood warning at Aug 10, 2019, 8:29 PM CDT for Frontier County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2019, 8:29 PM CDT (01:29 UTC)
Expired
Aug 10, 2019, 11:30 PM CDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Frontier County, NE

The radar

The North Platte radar (KLNX), 155 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2149 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

847 
WGUS53 KLBF 110129
FFWLBF
NEC063-110430-
/O.NEW.KLBF.FF.W.0024.190811T0129Z-190811T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
829 PM CDT Sat Aug 10 2019

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Western Frontier County in southwestern Nebraska...

* Until 1130 PM CDT.

* At 829 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Curtis, Moorefield, Stockville, Maywood, Quick, Bluegill Haven
  Campground, Willow View Campground, Freedom, Red Willow Reservoir
  State Recreation Area and Dancing Leaf Earth Lodge.

Additional rainfall amounts of two inches are possible in the warned 
area.

This includes Highway 83 between mile markers 27 and 51.
 
LAT...LON 4070 10078 4070 10040 4035 10035 4035 10078

$$

Roberg
2 follow-up statements
582 
WGUS73 KLBF 110241
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
941 PM CDT Sat Aug 10 2019

NEC063-110430-
/O.CON.KLBF.FF.W.0024.000000T0000Z-190811T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Frontier NE-
941 PM CDT Sat Aug 10 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
WESTERN FRONTIER COUNTY...

At 940 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to continue.

Some locations that will experience flooding include...
Curtis, Moorefield, Stockville, Maywood, Quick, Bluegill Haven
Campground, Willow View Campground, Freedom, Red Willow Reservoir
State Recreation Area and Dancing Leaf Earth Lodge.

Additional rainfall amounts of one inch are possible in the warned 
area.

This includes Highway 83 between mile markers 27 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4070 10078 4070 10040 4035 10035 4035 10078

$$

Roberg
234 
WGUS73 KLBF 110427
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
1127 PM CDT Sat Aug 10 2019

NEC063-110436-
/O.EXP.KLBF.FF.W.0024.000000T0000Z-190811T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Frontier NE-
1127 PM CDT Sat Aug 10 2019

...THE FLASH FLOOD WARNING FOR WESTERN FRONTIER COUNTY WILL EXPIRE AT
1130 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4070 10078 4070 10040 4035 10035 4035 10078

$$

Roberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 6:43 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 10, 6:43 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
643 PM CDT Sat Aug 10 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 359 PM CDT Sat Aug 10 2019

Bottom line, we issued a Flash Flood Watch beginning this evening
at 00z for Lincoln, Frontier and Hayes Counties. The Flash Flood
Watch is in effect until 12z Sunday. Confidence is not as high as
we would wish but the overall trend of the latest CAMS is that
convection will fire off the High Plains and slowly move eastward
into a more favorable environment with the development of a Plains
low level jet. The CAMs favor southwest Nebraska and along the
Kansas border, but some upgrowth northward is expected. The
steering flow is not overly impressive and given large warm cloud
depths and PWATs that are progged to be 2SD or move above the
mean, flooding rains are possible across our southern zones. Not
to be overlooked but there is some severe potential late this
afternoon and evening as well. Latest mesoanalysis highlights high
/>3000 j/kg/ of MUCAPE with more than ample effective bulk shear
for storm updraft maintenance. Large hail and strong wind are the
main threats this evening. Overnight the pattern is messy and the
models are struggling to latch onto a solution. An argument can be
made for additional upgrowth during the pre-dawn hours across our
northern zones with additional isolated activity elsewhere.
Again, confidence is rather low, especially since the CAMs and
near term guidance has struggled as of recently with nocturnal
convection.

Sunday afternoon through early Monday have big potential for
additional rounds of heavy rainfall and severe weather. A mid-
level impulse will work on a boundary and PWATs nearing 2.0" to
promote the heavy rain threat. The available guidance is pointing
to a widespread event where most locations see an inch to 3 inches
of rainfall. This will complicate the flooding concerns further.
We debated the need for an additional Flash Flood Watch which
would cover most areas /save for our far northwest and possibly
western Sandhills zones/, but wanted to go one headline at a time
and see how the convective debris/feedback from the expected
overnight storms tonight will change the storm bearing fields. In
terms of the severe potential, moderate instability and increasing
shear will aid in the development of High Plains severe
thunderstorms Sunday afternoon. The models are fixed on a solution
where upscale growth to line segments or clusters move across most
areas of western and north central Nebraska. Severe wind gusts
would be likely, though at least initially, large hail would be
possible as well. SPC has an enhanced risk for severe storms
Sunday across across our entire southern third of the forecast
area.

.LONG TERM...(Monday through Saturday)
Issued at 359 PM CDT Sat Aug 10 2019

12z Monday and beyond.  The long term forecast period begins with a
broad upper level ridge across the southern states and a pair of
troughs, the first off British Columbia and the next near the
Canadian maritimes.  This favors a quasi-zonal pattern across most
of the continental U.S. through the first half of the upcoming work
week.  In time the BC trough deepens and allows for some
amplification of a intermountain west ridge.  By late week the
trough settles over the PAC NW forcing the ridge axis east across
the Plains.  Temperatures will stay seasonal early in the week, but
trend warmer for the latter half of the work week as the ridge
advances east. Several models are pointing to a disturbance working
with some monsoonal moisture to bring precipitation back to SW Neb
Tuesday evening and early Wednesday with additional monsoonal tap
late in the week as the CWA will sit largely on the backside of the
advancing ridge.  Given a relatively low amplitude pattern through
much of the long term forecast, confidence is somewhat low owing to
difficulties in timing and magnitude of the
shortwave/disturbances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 642 PM CDT Sat Aug 10 2019

Rain and thunderstorms are currently moving across portions of north
central and southwest Nebraska. Thunderstorms are expected to remain
south of KVTN until later tonight when a weak shower could impact
the terminal. KLBF is expected to get the brunt of the storms with
thunderstorms likely through early Sunday morning. Erratic winds,
torrential rainfall, and hail will be the primary threats. Ceilings
will then rise above 5000 feet but remain overcast to broken
throughout the day Sunday. Ceilings will slowly lower late Sunday
afternoon in advance of the next system.

&&

.HYDROLOGY...
Issued at 359 PM CDT Sat Aug 10 2019

Several rounds of convective thunderstorms will impact portions of
Northern and West Central through early Monday morning. PWATs are
progged to be abnormally high through the event with values
approaching their peak of 2.0" Sunday evening. Tonight, coverage
will be isolated to scattered and mainly target areas south of
Interstate 80. There are concerns that upwind propagation vectors
will align with the mean flow leading to a prolonged period of
rainfall. Storms will be highly efficient rain producers with the
high PWATs and deep warm cloud depths. The flooding threat expands
across most areas from southwest to north central Nebraska on
Sunday and early Monday. PWATs remain abnormally high with deep
warm cloud depths. Several models show a skinny CAPE signature
once nightfall occurs. It should be noted that the NAM model is
suggesting a period of record PWATs at KLBF Sunday evening with
2.44".

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for NEZ059-070-071.

&&

SHORT TERM...Jacobs
LONG TERM...Jacobs
AVIATION...Kulik
HYDROLOGY...Jacobs
Hazardous weather outlook, Aug 10, 4:01 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
401 PM CDT Sat Aug 10 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-112115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
401 PM CDT Sat Aug 10 2019 /301 PM MDT Sat Aug 10 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a chance for scattered thunderstorms this afternoon and
evening. A few of the stronger storms may be capable of producing
large hail, gusty winds, and frequent lightning. In addition,
thunderstorms will be slow moving which will increase the flooding
potential.

A Flash Flood Watch goes into effect from 7:00 PM CDT tonight
through 7:00 AM CDT Sunday for portions of southwest Nebraska.
Refer to the Flash Flood product for the latest information.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Scattered thunderstorms are likely late Sunday afternoon through
the evening. Storms may be strong to severe with large hail,
damaging winds, and an isolated tornado all possible.
Thunderstorms will also be capable of producing very heavy
rainfall leading to a localized flooding concern.

Additional chances for thunderstorms exist Tuesday, Wednesday,
and Friday. At this time, the threat for severe weather is
uncertain. Check with later forecasts for more information
regarding this potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today across portions of
southwest Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Thorne

In the hours before

Special weather statement, Aug 10, 5:42 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
442 PM MDT Sat Aug 10 2019

NEZ035-057-102330-
Arthur NE-Keith NE-
442 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR AND NORTH
CENTRAL KEITH COUNTIES UNTIL 530 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lemoyne, or 15 miles south of Arthur, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm. Funnel clouds have also been observed by the public from
this thunderstorm.

This storm will remain over mainly rural areas of southeastern Arthur
and north central Keith Counties.

This includes Highway 61 between mile markers 104 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4130 10180 4141 10186 4153 10150 4133 10143
TIME...MOT...LOC 2241Z 250DEG 7KT 4136 10174

Roberg
Special weather statement, Aug 10, 5:43 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
543 PM CDT Sat Aug 10 2019

NEZ069-070-102330-
Chase NE-Hayes NE-
543 PM CDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHASE AND WESTERN
HAYES COUNTIES UNTIL 630 PM CDT/530 PM MDT/...

At 543 PM CDT/443 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Wauneta, or 12 miles east of Imperial,
moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wauneta, Enders and Hamlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4044 10152 4061 10147 4062 10104 4035 10111
      4035 10114
TIME...MOT...LOC 2243Z 280DEG 7KT 4052 10140

Jacobs
Local storm report, Aug 10, 5:49 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
549 PM CDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     6 SE GRANT              40.78N 101.64W
08/10/2019  E60 MPH          PERKINS            NE   PUBLIC

            PUBLIC ESTIMATED 60 MPH WINDS WITH THUNDERSTORM.

&&

SJACOBS
Special weather statement, Aug 10, 7:01 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
601 PM MDT Sat Aug 10 2019

NEZ004-110045-
Sheridan NE-
601 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 645 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chadron, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rushville, Hay Springs, White Clay, Clinton, Pine Ridge, Intersection
of Highway 87 and Craven Creek Road, Metcalf State Wildlife
Management Area, Intersection of Beaver Creek Road and White Clay
Creek Road, Intersection of Highway 87 and Larabee Road and Mount
Maria.

This includes the following highways...
 Highway 20 between mile markers 74 and 99.
 Highway 250 between mile markers 44 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4300 10220 4264 10238 4267 10277 4278 10277
      4279 10279 4300 10279
TIME...MOT...LOC 0000Z 272DEG 20KT 4284 10299

Jacobs
Special weather statement, Aug 10, 7:28 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service North Platte NE
728 PM CDT Sat Aug 10 2019

NEZ070-071-110115-
Frontier NE-Hayes NE-
728 PM CDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRONTIER AND
SOUTHEASTERN HAYES COUNTIES UNTIL 815 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hayes Center, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hayes Center, Quick, Bluegill Haven Campground, Willow View
Campground and Red Willow Reservoir State Recreation Area.

This includes Highway 83 between mile markers 32 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4039 10110 4057 10109 4060 10064 4035 10065
      4035 10078
TIME...MOT...LOC 0027Z 270DEG 14KT 4048 10100

Jacobs
Local storm report, Aug 10, 7:44 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
744 PM CDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     6 N WAUNETA             40.50N 101.37W
08/10/2019  E60 MPH          CHASE              NE   PUBLIC

            PUBLIC REPORT OF 60 MPH WINDS AND NICKEL SIZE HAIL.

&&

ROBERG

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:01 PM CDTSpecial Weather StatementLBFSheridan44 min
Aug 10, 7:28 PM CDTSpecial Weather StatementLBFHayes47 min
Aug 10, 9:11 PM CDTSpecial Weather StatementLBFFrontier49 min
Aug 10, 10:37 PM CDTSpecial Weather StatementLBFSheridan38 min
Aug 11, 2:37 AM CDTFlash Flood WarningLBFKeith, Perkins4 hr
Aug 11, 3:09 AM CDTFlash Flood WatchLBFChase, Custer, Frontier, Hayes, Keith, Lincoln and 1 more24 hr

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.